Alert archive / Texas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 12, 2003, 10:18 PM CDT for Brewster County, Texas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2003, 10:18 PM CDT (03:18 UTC)
- Expired
- May 12, 2003, 11:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Brewster County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 3.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 800 J/kg
- Mixed-layer CIN
- -163 J/kg
- Mixed-layer LCL
- 900 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 61 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
857
WUUS54 KMAF 130318
SVRMAF
TXC043-130400-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1018 PM CDT MON MAY 12 2003
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BREWSTER COUNTY IN SOUTHWEST TEXAS
* UNTIL 1100 PM CDT
* AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 8 MILES SOUTHEAST OF PERSIMMON GAP ALONG U.S.
HIGHWAY 385...OR ABOUT 17 MILES NORTHEAST OF PANTHER JUNCTION...
MOVING SOUTHEAST AT 35 MPH.
* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
RIO GRANDE VILLAGE...PERSIMMON GAP AND BOQUILLAS CANYON
HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 65 MPH CAN BE
EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.
LAT...LON 2966 10309 2967 10319 2953 10323 2918 10302
2920 10290 2946 10280
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:22 PM CDT, 4 hours 56 minutes earlier.
Area forecast discussion, May 12, 5:22 PM CDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 522 PM CDT MON MAY 12 2003 UPDATED ZONES TO INCLUDE POSITIVE MENTION OF SEVERE THUNDERSTORMS ACROSS THE BIG BEND/DAVIS MOUNTAINS...UPPER TRANS PECOS...AND PECOS COUNTY ZONE GROUPS. NO OTHER CHANGES ATTM. EARLIER DISCUSSION FOLLOWS. ----- EARLIER DISCUSSION ----- 12/12Z SURFACE ANALYSIS WAS SHOWING A STATIONARY FRONT ACROSS DEEP SOUTH TEXAS WITH WEAK SURFACE RIDGING ACROSS MUCH OF THE CWA. AMPLE 850MB MOISTURE WAS ALSO NOTED ON 12Z ANALYSIS OVER MUCH OF THE SOUTHEASTERN CWA. THE 18Z SURFACE ANALYSIS SHOWS FRONT IS NOW RETREATING NORTH AS A WARM FRONT WITH DEW POINTS NEAR 50 FAR WEST AND NORTHEAST WITH LOWER 60S SOUTHEAST. VIS SAT CONFIRMS EARLY MORNING FORECAST WITH STORMS FIRING OVER THE MOUNTAINS AS DEW POINTS IN THE UPPER 50S (57 AT KMRF) CONTRIBUTING TO DECENT CAPES. DECENT SHEAR MAY ALLOW LONGER DURATION STORMS TO PRODUCE MARGINALLY SEVERE HAIL/WINDS. MOISTURE CONTINUES TO INCREASE TONIGHT AND WE EXPECT LOW CLOUDS TO DEVELOP OVER MUCH OF THE CWA. THE DRYLINE SHARPENS TOMORROW WITH S/SE SFC-850MB WINDS AND S/SW 700MB WINDS. NEGATIVE FACTOR FOR CONVECTION WILL BE A SHARP INCREASE IN THE 700MB TEMPS...PARTICULARLY OVER THE WESTERN 2/3 OF THE CWA. HOWEVER...WILL KEEP POPS OVER ROUGHLY THE EASTERN 1/3 OF THE CWA AS THERE MAY BE ENOUGH CONVERGENCE ALONG THE DRYLINE TO ALLOW STORMS TO DEVELOP. A COLD FRONT IS ADVERTISED BY THE SHORT RANGE MODELS TO AFFECT THE NORTHERN ZONES LATE WEDNESDAY AS AN UPPER LOW MOVES INTO SOUTHERN CA. LOW ORDER POPS OVER THE NORTH WILL REMAIN IN THE FORECAST WITH FRONT SERVING AS A FOCUS FOR POSSIBLE CONVECTION. MID- LEVEL FLOW TRANSITIONS FROM WLY TO SWLY AS THE ABOVE MENTIONED UPPER LOW APPROACHES THE AREA. SURFACE PRESSURE FALLS OVER ERN CO/NM WILL KEEP LOW-LEVEL WINDS FROM THE S/SE OVER THE EASTERN HALF OF THE CWA WITH THE DRYLINE LIKELY RESUMING IT/S DIURNAL OSCILLATION THROUGH FRIDAY. A STRONGER COLD FRONT IS FORECAST TO MOVE THROUGH ON SATURDAY...BUT ANY COOLING WILL BE SHORT-LIVED AS THE FAVORED ECMWF SHOWS A RAPID BUILDING OF THE MID-LEVEL HEIGHT FIELDS IN RESPONSE TO A STRONG UPSTREAM LOW OVER THE PAC NW/INTERMOUNTAIN REGION. FOR NOW...WE WILL CONTINUE THE DRY FORECAST SUNDAY AND MONDAY WITH TEMPERATURES LIKELY TO REMAIN ABOVE NORMAL. MAF EB 066/094 066/093 064 06222 CNM BB 061/095 062/094 062 062-- MRF BB 058/088 055/089 058 063-- FST EB 067/097 069/094 064 063-- .MAF... TX...NONE. NM...NONE. PLATT
Hazardous weather outlook, May 12, 3:00 PM CDT, 7 hours 18 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-131000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 300 PM CDT MON MAY 12 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TONIGHT. A COUPLE OF STORMS COULD BECOME STRONG TO POSSIBLY SEVERE PRODUCING BRIEF STRONG WINDS...HAIL AND FREQUENT LIGHTNING...PARTICULARLY IN THE MOUNTAINS AND ADJACENT PLAINS...HOWEVER WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL REMAIN LOW TUESDAY AND WEDNESDAY...ISOLATED TO WIDELY SCATTERED THUNDERSTORM ACTIVITY MAY AFFECT PARTS OF THE OUTLOOK AREA THROUGH SATURDAY. EARLY INDICATIONS SUGGEST PARTS OF THE AREA MAY EXPERIENCE A MORE WIDESPREAD AND SIGNIFICANT THREAT OF SEVERE WEATHER ON THURSDAY. .SPOTTER INFORMATION STATEMENT... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. 12
In the hours before
Local storm report, May 12, 4:50 PM CDT, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 PM CDT MON MAY 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0445 PM 9 NW FORT DAVIS TX 60 MPH TSTM GUST
05/12/03 JEFF DAVIS FROM SENSORS AT
MCDONALD OBSERVATORY.Local storm report, May 12, 10:14 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1014 PM CDT MON MAY 12 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0711 PM 10 ENE ALPINE TX 1 INCH HAIL
05/12/03 BREWSTER QUARTER HAIL REPORTED 1
MILE NORTH OF
INTERSECTION OF U.S. 67
AND U.S. 90 ON U.S. 67.
REPORTED BY AMATEUR
RADIO.
0731 PM 5 N MARATHON TX 1 INCH HAIL
05/12/03 BREWSTER QUARTER HAIL REPORTED
ON U.S. 385 NORTH OF
MARATHON. REPORTED BY
AMATEUR RADIO.
0733 PM 12 W MARATHON TX 1 INCH HAIL
05/12/03 BREWSTER QUARTER HAIL REPORTED
ALONG U.S. 90 NEAR
ALTUDA. REPORTED BY
AMATEUR RADIO.
0733 PM 17 E ALPINE TX .88 INCH HAIL
05/12/03 BREWSTER NICLEL HAIL REPORTED 8
MILES EAST OF
INTERSECTION OF U.S. 67
AND U.S. 90 ON U.S. 90.
REPORTED BY AMATEUR
RADIO.
0800 PM 25 E ALPINE TX FLOOD
05/12/03 BREWSTER A FOOT OF WATER COVERED
U.S. 90 CLOSING
HIGHWAY. REPORTED BY
TEXAS DPS AND BY
AMATEUR RADIO.
0820 PM 4 S MARATHON TX 2.5 INCH HAIL
05/12/03 BREWSTER QUARTER TO TENNIS BALL
HAIL REPORTED ALONG
U.S. 385 SOUTH OF
MARATHON. EVENT
DURATION 15 MINUTES.
REPORTED BY AMATEUR
RADIO.
0844 PM 6 E MARATHON TX .75 INCH HAIL
05/12/03 BREWSTER HAIL DRIFTS UP TO A
FOOD DEEP ALONG U.S.
90. REPORTED BY AMATEUR
RADIO.
0910 PM 23 S ALPINE TX FLOOD
05/12/03 BREWSTER HALF FOOT OF WATER
RUNNING OVER TX 118.
REPORTED BY AMATEUR
RADIO.
0912 PM 23 S ALPINE TX .88 INCH HAIL
05/12/03 BREWSTER NICKEL HAIL REPORTED IN
PASTURE ALONG TX 118.
REPORTED BY AMATEUR
RADIO.The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:14 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 61 min |
| May 12, 8:11 PM CDT | Flash Flood Warning | MAF | Brewster | 2 hr |
| May 12, 8:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
| May 12, 9:15 PM CDT | Severe Thunderstorm Warning | MAF | Brewster | 60 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.